Kansas, 2018

Hail and Damaging Wind in Kansas, June 11, 2018

June 11, 2018 · NWS EAX · 2 events in 2 counties and zones

On June 11 a complex of severe storms moved out of southeast Nebraska and into portions of northeast Kansas, causing some gusty winds and large hail.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS EAX wrote it up.

On June 11 a complex of severe storms moved out of southeast Nebraska and into portions of northeast Kansas, causing some gusty winds and large hail.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Kansas City, MO wrote its last area forecast discussion before the first event at Jun 11, 5:43 PM CST, 3 hours 27 minutes earlier.

Area forecast discussion, Jun 11, 5:43 PM CST, 3 hours 27 minutes before
AREA FORECAST DISCUSSION
National Weather Service Kansas City/Pleasant Hill MO
643 PM CDT Mon Jun 11 2018

.Discussion...
Issued at 324 PM CDT MON JUN 11 2018

Primary focus remains on severe weather potential for this evening.
At the surface, a warm front reinforced by clouds and light
precipitation this morning is evident in observations and visible
satellite imagery - stretching from just south of Kirksville
intersecting a cold front near Omaha. This cold front has made
gradual eastward progress, now stretching from eastern Nebraska to
near Russell Kansas. Agitated cumulus field has evolved along and
ahead of the cold front. The environment is characterized by
relatively modest vertical wind shear, but strong instability in
place. Robust convection is expected to develop by mid to late
afternoon across southeast Nebraska into far northeast Kansas.
Uncertainty with respect to thunderstorm coverage and timing exists
on the convective evolution as storm cold pools begin to consolidate
just before sunset. The most likely scenario is a forward
propagating line/cluster of storms quickly diving southeastward
through the forecast area this evening. In this case, a risk for
straight-line wind damage of wind gusts from 60-70 mph will exist
with this activity over northeast Kansas into northwest Missouri.
The time window for the greatest severe weather potential will be
from 7 to 11 PM. A less likely scenario will be for storms to
struggle to develop a cohesive cold pool, and likewise new
convection favoring the southwest flank of activity, with
propagation along the instability axis. This would favor storms
more across eastern Kansas, with the forecast area being
essentially split. Regardless, the odds are more likely that a
cluster of storms will move through the forecast area, producing
the potential for wind damage. Folks should be weather-aware this
evening.

For the remainder of the week, thunderstorm chances will begin to
decrease. Tuesday should be mainly rain-free, with a slight chance
of convection on Wednesday as isentropic ascent occurs with the
surface warm front lifting northward. Thereafter, heights rise as an
upper level ridge builds through the central CONUS. This will spell
a low probability of rainfall and high temperatures returning into
the 90s Thursday into the weekend.

&&

.Aviation...(For the 00Z TAFS through 00Z Tuesday Evening)
Issued at 642 PM CDT MON JUN 11 2018

VFR conditions will start the evening, but a line of thunderstorms
is expected to blow through later tonight bringing some trouble to
the terminals. Current timing has the storms moving through
between 02Z and 05Z. These storms will likely result in a strong
winds from the northwest as they blow through along with heavy
rain. Otherwise, expect some marginal MVFR CIGs Tuesday morning
behind the cold front that moves through overnight.

&&

.EAX WATCHES/WARNINGS/ADVISORIES...
KS...NONE.
MO...NONE.
&&

Discussion...Blair
Aviation...Cutter
Hazardous weather outlook, Jun 11, 4:15 AM CST, 16 hours 55 minutes before
Hazardous Weather Outlook
National Weather Service Kansas City/Pleasant Hill MO
515 AM CDT Mon Jun 11 2018

KSZ025-057-060-102>105-MOZ001>008-011>017-020>025-028>033-037>040-
043>046-053-054-121015-
Atchison KS-Miami-Linn KS-Doniphan-Leavenworth-Wyandotte-Johnson KS-
Atchison MO-Nodaway-Worth-Gentry-Harrison-Mercer-Putnam-Schuyler-
Holt-Andrew-De Kalb-Daviess-Grundy-Sullivan-Adair-Buchanan-Clinton-
Caldwell-Livingston-Linn MO-Macon-Platte-Clay-Ray-Carroll-Chariton-
Randolph-Jackson-Lafayette-Saline-Howard-Cass-Johnson MO-Pettis-
Cooper-Bates-Henry-
515 AM CDT Mon Jun 11 2018

This hazardous weather outlook is for northwest...north central and
west central Missouri...as well as extreme eastern Kansas.

.DAY ONE...Today and Tonight

 Hot conditions are expected today with highs in the low to mid 90s
 band heat index values in the mid 90 to low 100 degree range.

 Severe storms are possible west of Interstate 35 this evening into
 tonight. Damaging winds and large hail will be the main threats.

 More detailed information can be accessed at...
 https://www.weather.gov/eax/hwo

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday

 Thunderstorms will be possible again Wednesday night a few strong to
 isolated severe storms may be possible.

 More detailed information can be accessed at...
 https://www.weather.gov/eax/hwo

In the hours before

Local storm report, Jun 11, 7:28 PM CST, 1 hour 42 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
828 PM CDT MON JUN 11 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0818 PM     TSTM WND DMG     TARKIO                  40.44N 95.37W
06/11/2018                   ATCHISON           MO   911 CALL CENTER

            TREES UPROOTED.

&&

LAFLIN
Local storm report, Jun 11, 8:24 PM CST, 46 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
924 PM CDT MON JUN 11 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0817 PM     TSTM WND GST     4 ENE CORNING           40.27N 95.38W
06/11/2018  E70 MPH          ATCHISON           MO   EMERGENCY MNGR

&&

LAFLIN
Local storm report, Jun 11, 8:26 PM CST, 44 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
926 PM CDT MON JUN 11 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0905 PM     TSTM WND GST     4 N DARLINGTON          40.25N 94.41W
06/11/2018  E60 MPH          GENTRY             MO   EMERGENCY MNGR

&&

LAFLIN
Special weather statement, Jun 11, 8:34 PM CST, 36 minutes before
Special Weather Statement
National Weather Service Kansas City/Pleasant Hill MO
934 PM CDT MON JUN 11 2018

MOZ004>006-013-014-120300-
Mercer MO-Daviess MO-De Kalb MO-Gentry MO-Harrison MO-
934 PM CDT MON JUN 11 2018

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN DAVIESS...EASTERN
GENTRY...WESTERN MERCER...HARRISON AND NORTHEASTERN DEKALB COUNTIES
UNTIL 1000 PM CDT...

At 934 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Lamoni to 6 miles southwest of Albany.
Movement was southeast at 35 mph.

Dime size hail and wind gusts up to 50 mph will be possible with
these storms.

Locations impacted include...
Bethany, Albany, Ridgeway, Gilman City, Pattonsburg, Eagleville, New
Hampton, Cainsville, Blythedale, Coffey, Mcfall, Mount Moriah, South
Lineville, Martinsville and Santa Rosa.

This includes Interstate 35 in Missouri between mile markers 73 and
113.

A Severe Thunderstorm Watch remains in effect until 100 AM CDT for
north central and northwestern Missouri.

LAT...LON 4026 9371 4027 9376 4021 9376 3992 9422
      4026 9437 4039 9425 4039 9422 4042 9422
      4057 9407 4058 9351
TIME...MOT...LOC 0234Z 313DEG 42KT 4064 9401 4016 9439

Welsh
Local storm report, Jun 11, 8:50 PM CST, 20 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
950 PM CDT MON JUN 11 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0815 PM     TSTM WND GST     7 E TARKIO              40.44N 95.24W
06/11/2018  M76 MPH          ATCHISON           MO   LAW ENFORCEMENT

            MEASURED BY WIND TURBINE...TIME ESTIMATED
            BASED ON RADAR.

&&

LAFLIN
Special weather statement, Jun 11, 8:57 PM CST, 13 minutes before
Special Weather Statement
National Weather Service Kansas City/Pleasant Hill MO
957 PM CDT MON JUN 11 2018

MOZ005>007-013>015-022-120345-
Putnam MO-Grundy MO-Mercer MO-Daviess MO-De Kalb MO-Caldwell MO-
Harrison MO-
957 PM CDT MON JUN 11 2018

...SIGNIFICANT WEATHER ADVISORY FOR DAVIESS...NORTHWESTERN GRUNDY...
NORTHWESTERN PUTNAM...MERCER...SOUTHEASTERN HARRISON...NORTHWESTERN
CALDWELL AND NORTHEASTERN DEKALB COUNTIES UNTIL 1045 PM CDT...

At 956 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from 10 miles south of Leon to 7 miles northeast of
Maysville. Movement was southeast at 35 mph.

Dime size hail and wind gusts up to 50 mph will be possible with
these storms.

Locations impacted include...
Cameron, Trenton, Bethany, Gallatin, Princeton, Jamesport, Ridgeway,
Gilman City, Pattonsburg, Mercer, Cainsville, Spickard, Kidder,
Winston, Altamont, Coffey, Jameson, Weatherby, Mcfall and Mount
Moriah.

This includes Interstate 35 in Missouri between mile markers 55 and
95.

A Severe Thunderstorm Watch remains in effect until 100 AM CDT for
north central and northwestern Missouri.

LAT...LON 4011 9359 3968 9420 4004 9427 4004 9422
      4011 9422 4058 9373 4058 9322
TIME...MOT...LOC 0256Z 300DEG 32KT 4060 9368 3998 9427

Welsh

The radar

The Topeka radar (KTWX), 97 km away, was scanning. The volume nearest the first event began at 03:07 UTC.

Open the radar archive at this moment

Event by event

1 hail, 1 thunderstorm wind. Local standard time, as filed.

Hail, Atchison

When
June 11, 9:10 PM CST to 9:11 PM CST
Where
Atchison County, 4.48 mi WSW of Huron
Measured
1 in hail
Reported by
Storm Chaser
Coordinates
39.610, -95.430

Thunderstorm Wind, Leavenworth

When
June 11, 10:45 PM CST to 10:48 PM CST
Where
Leavenworth County, 0.87 mi NW of Basehor
Measured
52 kt (60 mph) estimated gust
Reported by
Emergency Manager
Coordinates
39.140, -94.940

Emergency management reported numerous 4 to 6 inch tree limbs down in Basehor.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kansas in 2018Every state in 2018This day in weather historyWarnings in Kansas, June 2018

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 766605, 766606.